Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 173, NWS Kansas City, MO

August 5, 2017Atchison County, Leavenworth County, Kansas

NWS Kansas City, MO issued this river flood warning at Aug 5, 2017, 9:21 PM CDT for Atchison County, Leavenworth County, Kansas. It took effect at Aug 6, 2017, 6:23 AM CDT. It was in force for 41 hr.

The area

The outline as issued.

The facts

Issued
Aug 5, 2017, 9:21 PM CDT (02:21 UTC)
In effect from
Aug 6, 2017, 6:23 AM CDT
Expired
Aug 7, 2017, 11:44 PM CDT
In force
41 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Moderate

Counties Atchison County, KS, Leavenworth County, KS

The radar

The Pleasant Hill radar (KEAX), 96 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Stranger Creek at Easton (ESTK1). The gauge peaked at 6.52 ft at Aug 6, 2017, 7:00 PM CDT.

actionminormoderate5101508/0608/0708/0808/09
Action stage
12 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06891850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

546 
WGUS43 KEAX 060221
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
921 PM CDT Sat Aug 5 2017


...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...Kansas...

  Little Blue River near Lake City affecting Jackson County.
  
  Stranger Creek at Easton affecting Atchison and Leavenworth 
  Counties.
  
  Stranger Creek near Tonganoxie affecting Leavenworth County.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC095-070221-
/O.NEW.KEAX.FL.W.0172.170806T0916Z-170807T2124Z/
/LKCM7.1.ER.170806T0916Z.170806T1200Z.170806T2124Z.NO/
921 PM CDT Sat Aug 5 2017

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Little Blue River near Lake City.
* from late tonight to Monday afternoon.
* At  8:45 PM Saturday the stage was 7.3 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Sunday morning and continue to
  rise to near 21.9 feet by Sunday morning. The river will fall below
  flood stage by Sunday afternoon.
* At 18.0 feet...Low-lying areas adjacent to the river begin to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Little Blue River
  Lake City       18    7.3   Sat 09 PM   21.9 Sunday morning
     
&&
  
LAT...LON 3905 9438 3921 9430 3921 9424 3911 9427 3905 9432

  

$$

KSC005-103-070221-
/O.NEW.KEAX.FL.W.0173.170806T1123Z-170808T0444Z/
/ESTK1.2.ER.170806T1123Z.170806T1800Z.170807T0444Z.NO/
921 PM CDT Sat Aug 5 2017

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Stranger Creek at Easton.
* from Sunday morning to Monday evening.
* At  8:30 PM Saturday the stage was 2.3 feet.
* Flood stage is 17.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by Sunday morning and continue to
  rise to near 18.8 feet by early Sunday afternoon. The river will 
  fall below flood stage by Sunday before midnight.
* At 18.0 feet...1st street in Easton and 231st street north and 
  south of Easton begin to flood.
* At 17.0 feet...Water enters low-lying fields south of Easton.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Stranger Creek
  Easton          17    2.3   Sat 08 PM   18.8 early Sunday afternoon
     
&&
  
LAT...LON 3947 9519 3948 9511 3920 9500 3918 9511

  

$$

KSC103-070221-
/O.NEW.KEAX.FL.W.0174.170806T1122Z-170808T0336Z/
/TNGK1.1.ER.170806T1122Z.170806T1800Z.170807T0336Z.UU/
921 PM CDT Sat Aug 5 2017

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Stranger Creek near Tonganoxie.
* from Sunday morning to Monday evening.
* At  8:31 PM Saturday the stage was 2.1 feet.
* Flood stage is 23.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Sunday morning and continue to
  rise to near 25.0 feet by early Sunday afternoon. The river will 
  fall below flood stage by Sunday before midnight.
* At 25.0 feet...County Highway 6 floods about 3 miles east of 
  Tonganoxie.
* At 23.0 feet...Low-lying farmland along the creek floods.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Stranger Creek
  Tonganoxie      23    2.1   Sat 09 PM   25.0 early Sunday afternoon
     
&&
  
LAT...LON 3918 9511 3920 9500 3901 9496 3900 9508

  

$$
1 follow-up statement
984 
WGUS83 KEAX 060755
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
255 AM CDT Sun Aug 6 2017


...The Flood Warning is cancelled for the following rivers in 
Kansas...

  Stranger Creek at Easton affecting Atchison and Leavenworth 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC005-103-060825-
/O.CAN.KEAX.FL.W.0173.000000T0000Z-170808T0444Z/
/ESTK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
255 AM CDT Sun Aug 6 2017

The Flood Warning is cancelled for
  The Stranger Creek at Easton.
* At  2:30 AM Sunday the stage was 2.6 feet.
* Flood stage is 17.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  8.8 feet early Monday morning.
* At 18.0 feet...1st street in Easton and 231st street north and 
  south of Easton begin to flood.
* At 17.0 feet...Water enters low-lying fields south of Easton.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Stranger Creek
  Easton          17    2.6   Sun 02 AM    8.8 early Monday morning
     
&&
  
LAT...LON 3947 9519 3948 9511 3920 9500 3918 9511

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Aug 5, 6:18 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 5, 6:18 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
618 PM CDT Sat Aug 5 2017

.Discussion...
Issued at 313 PM CDT SAT AUG 5 2017

Potential dangerous flash flooding will be the main threat in the
next 24 hours as synoptic conditions are setting the area up
potential training thunderstorms along an elevated warm frontal
boundary over our CWA. The Flash Flood Watch will remain in effect
through 7AM tomorrow as this entire area will have the potential to
have flash flooding depending on where the main line of training
thunderstorms sets up overnight.

The LLJ this morning developed a NW-SE oriented line of convection
with moderate stratiform rain as it pushed through providing a nice
soaking rain of around 0.5" for most of the area south of the
Missouri River.  This event will be the primer for the next more
significant heavy rain event this evening as soils will be somewhat
saturated over the area.  Currently the LLJ has a south to north
orientation over eastern KS helping to develop some elevated storms
along a WNW-ESE oriented 850mb boundary near Topeka.  NWP models
have sort of been all over the place with the forecasted QPF totals
in amount and location making it difficult to nail down the final
QPF maximum locations though Sunday morning. Looking at VWP data it
does appear that the RAP, NAM, and NAMnest have all been the most
constant solutions with the RAP matching up with the wind profiles
at 850mp the best.  With this said, these three models as well as
the HRRR have indicated the LLJ will ramp up over eastern Kansas
around 7pm CDT creating a strong convergent boundary right over the
KC Metro area and reorienting the 850mb boundary more W-E.  This
reorientation is crucial as it places the boundary parallel to the
storm motion which increases the likelihood of training convection
along the northwest of this boundary. PWAT values between 1.8 and 2"
with MUCAPE values between 1000-1500J/kg and plenty of forcing set
up a potentially dangerous situations.  This boundary appears to
stay somewhat stationary over the Missouri River area until just
after midnight when it slowly starts to advect to the SSE as the LLJ
shifts more SW-NE oriented.  Currently we are forecasting widespread
4" of precipitation over the area south of St. Joseph with pockets
of 5-6" along the training boundary. There could even be localized
areas that see above that if multiple strong storms move over the
same area for a period of time.  Outside of the flooding threat
there is also a chance of seeing some elevated supercells with low
Cape but high effective bulk shear after 7pm.  The threat is
somewhat low for winds or tornadoes with these storms being elevated
above the boundary layer, but large hail could be possible with
somewhat lower freezing levels around 12kft.  The main threat for
severe weather would be along the convergent boundary with the
strongest forcing. Another issue that leads to the flash flood
potential is that the rain storm two weeks ago helped to decrease
our flash flood guidance with most of the area below the Missouri
River only needing 2-3" in 1, 3, or 6 hours to reach the flash flood
criteria.  Expect warnings to be issued rather quickly if this
scenario does set up as expected and water could rise fast with
soils already saturated. Traveling through these heavy rain areas
after dark is not recommended as water may be difficult to see on
the roads as it rises overnight. Temperatures may not even make it
into the 70s today with continual cloud coverage and precipitation
inhibiting any type of heating.

The surface low driving this event will slowly move to the east
Sunday morning helping to drive this precip to the SE and out of the
area by Sunday afternoon as ridging and NE flow push back into the
area. This high pressure will dominate the area through Wednesday
with unseasonably low temperatures below 80 degrees through Tuesday.
A weak shortwave pushes through Wednesday creating some chances of
precipitation over the area but overall most should stay dry.
Temperatures stay cool in the lower 80s through Thursday with mostly
nice conditions expected for August.

The next real chance for rain will occur Friday as a strong upper
level shortwave pushes into the area from the central plains
creating another rainy day Friday, although it looks much less of a
flooding event than tonight.  Ridging pushes back in quickly
Saturday making for a decent weekend with mostly dry conditions and
high temperatures in the lower to mid 80s.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 618 PM CDT SAT AUG 5 2017

Multiple hazards will affect air traffic throughout most of the
terminals. The first hazard will be persistent thunderstorms that
will continue to develop over the region through the first 6 hours
of the forecast period. Visibility may be decreased in heavy rain
at times to at IFR or below temporarily. These storms will start
to move to the SE away from the terminals in the morning, but will
be a problem off and on throughout that timeframe.

The second hazard will be a low IFR ceiling around 1000ft that
looks to persist for most of the forecast period. There may be
times that it lifts above IFR with TS are around the station but
overall trend will be IFR conditions until Sunday afternoon. If
this changes the forecasts will adjust as needed.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Sunday morning for KSZ025-057-060-
     103>105.

MO...Flash Flood Watch through Sunday morning for MOZ028>033-037>040-
     043>046-053-054.

&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Aug 5, 3:12 AM CDT, 18 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
312 AM CDT Sat Aug 5 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-060815-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
312 AM CDT Sat Aug 5 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Flash flooding potential is possible Saturday night through Sunday
 morning over areas along and south of I-70, including the Kansas
 City metro. Widespread rainfall totals between 2 to 4 inches are
 expected, with locally higher amounts possible. River levels will
 likely see rapid increases, with subsequent flooding possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 5, 8:41 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
841 PM CDT SAT AUG 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      3 SSW KANSAS CITY       39.06N 94.60W
08/05/2017                   JACKSON            MO   TRAINED SPOTTER

            WATER 10 INCHES DEEP ON AVERAGE.

&&

LAFLIN
Special weather statement, Aug 5, 9:07 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
907 PM CDT SAT AUG 5 2017

MOZ037-043-044-060245-
Cass MO-Johnson MO-Jackson MO-
907 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CASS...SOUTHERN JACKSON
AND WESTERN JOHNSON COUNTIES UNTIL 945 PM CDT...

At 906 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lee's Summit, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kansas City, Lee's Summit, Blue Springs, Raytown, Grandview, Belton,
Raymore, Harrisonville, Pleasant Hill, Greenwood, Peculiar, Holden,
Lake Lotawana, Lake Winnebago, Lone Jack, East Lynne, Kingsville,
Baldwin Park, Strasburg and Gunn City.

This includes the following highways...
 Interstate 470 between mile markers 1 and 14.
 Interstate 435 between mile markers 66 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3873 9461 3880 9461 3903 9449 3897 9411
      3892 9411 3891 9394 3858 9402
TIME...MOT...LOC 0206Z 286DEG 23KT 3892 9443

Leighton

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:01 PM CDTFlash Flood WarningEAXLeavenworth, Wyandotte6 hr
Aug 5, 8:35 PM CDTAreal Flood AdvisoryEAXAtchison, Leavenworth3 hr
Aug 5, 9:00 PM CDTFlash Flood WarningEAXJohnson7 hr
Aug 5, 9:21 PM CDTRiver Flood WarningEAXLeavenworth49 hr
Aug 5, 10:24 PM CDTRiver Flood WarningEAXJohnson28 hr
Aug 5, 10:53 PM CDTRiver Flood WarningEAXJohnson31 hr
Aug 5, 10:53 PM CDTRiver Flood WarningEAXJohnson28 hr
Aug 6, 1:55 AM CDTAreal Flood WarningEAXJohnson, Leavenworth, Wyandotte60 hr

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.